Secondary Logo

Share this article on:

Nodular regenerative hyperplasia in inflammatory bowel disease patients with allopurinol–thiopurine cotherapy

Simsek, Melek; Seinen, Margien L.; de Boer, Nanne K.H.

European Journal of Gastroenterology & Hepatology: October 2018 - Volume 30 - Issue 10 - p 1254–1255
doi: 10.1097/MEG.0000000000001218
Letters to the Editor

Department of Gastroenterology and Hepatology, Amsterdam University Medical Center, VU University Medical Centre, Amsterdam, The Netherlands

Correspondence to Melek Simsek, MD, Department of Gastroenterology and Hepatology, Amsterdam University Medical Center, VU University Medical Centre, De Boelelaan 1118, 1081 Amsterdam, The Netherlands Tel: +31 20 444 06 13; fax: +31 20 444 05 54; e-mail: m.simsek@vumc.nl

This is an open-access article distributed under the terms of the Creative Commons Attribution-Non Commercial-No Derivatives License 4.0 (CCBY-NC-ND), where it is permissible to download and share the work provided it is properly cited. The work cannot be changed in any way or used commercially without permission from the journal. http://creativecommons.org/licenses/by-nc-nd/4.0/

Received July 2, 2018

Accepted July 4, 2018

Nodular regenerative hyperplasia (NRH) of the liver is an important cause of noncirrhotic portal hypertension (NCPH) 1. The onset of NRH has been associated with various disorders and drugs 2. Especially azathioprine and thioguanine have been associated with NRH, presumably related to the high levels of generated end-metabolites, 6-thioguanine nucleotides (6-TGNs) 3. The occurrence of complicated NRH in patients with allopurinol and thiopurine cotherapy for inflammatory bowel disease (IBD), a strategy to optimize therapeutic 6-TGN levels, has not been reported before. Here, we report on two NRH patients with NCPH and allopurinol–mercaptopurine combination therapy for IBD.

A 37-year-old male patient with stricturing Crohn’s disease (CD) for 7 years presented with persisting fatigue and thrombocytopenia. He was treated with allopurinol and mercaptopurine (50 mg/day) cotherapy for over 5 years and his CD remained well controlled during this period. At the time of presentation, physical examination and laboratory tests showed no abnormalities apart from the thrombocytopenia. An abdominal ultrasound showed splenomegaly and heterogeneous liver parenchyma resembling liver cirrhosis. In a liver biopsy, histopathological characteristics of NRH and mild portal sclerosis were observed. There were no varices or other abnormalities during esophagogastroduodenoscopy; therefore, prophylaxis with β blockers was not initiated. Cotherapy with allopurinol and mercaptopurine was discontinued and both the CD and manifestations of NCPH have remained stable during follow-up of 1 year.

A 33-year-old male patient with fistulizing CD for 12 years presented with thrombocytopenia and elevated liver tests. He was treated successfully with allopurinol and mercaptopurine (25 mg/day) cotherapy for almost 4 years until his presentation with biochemical abnormalities. Cotherapy was discontinued, but hepatotoxicity (grade 1) persisted. Abdominal imaging showed a heterogeneous liver parenchyma, but no other abnormalities suggestive of portal hypertension. In a liver biopsy, NRH and mild phlebosclerosis, and during an esophagogastroduodenoscopy, large esophageal varices were observed. Prophylaxis with β blocker therapy was initiated. Within 3 years, the patient showed a splenomegaly and variceal bleeding, managed with endoscopic variceal ligation. Variceal bleeding recurred once during 5 years of follow-up.

NRH is a rare liver condition with an uncertain etiology and prognosis. NRH has been particularly associated with thioguanine exposure 4. The pharmacokinetic conversion of thioguanine leads to relatively high 6-TGN concentrations, presumably attributed to NRH development. The addition of allopurinol to thiopurine therapy favorably alters thiopurine metabolism, leading to increased 6-TGN levels as well. In such a manner, NRH-like abnormalities may also occur in IBD patients with allopurinol–thiopurine cotherapy, as reported in our two cases. Interestingly, both cases were young men with complicated CD, which are determinants that have been considered as risk factors 5. Complications of NCPH remained stable in one and progressed further in the other patient. Our reports illustrate the importance of suspecting NRH in IBD patients with allopurinol–thiopurine cotherapy and its uncertain prognosis.

Back to Top | Article Outline

Acknowledgements

Melek Simsek and Margien L. Seinen drafted the manuscript. Nanne K.H. de Boer revised the manuscript critically. All authors commented on drafts of the paper. All authors have approved the final draft of the article.

Back to Top | Article Outline

Conflicts of interest

There are no conflicts of interest.

Back to Top | Article Outline

References

1. Naber AH, van Haelst U, Yap SH. Nodular regenerative hyperplasia of the liver: an important cause of portal hypertension in non-cirrhotic patients. J Hepatol 1991; 12:94–99.
2. Musumba CO. Review article: the association between nodular regenerative hyperplasia, inflammatory bowel disease and thiopurine therapy. Aliment Pharmacol Ther 2013; 38:1025–1037.
3. Oancea I, Png CW, Das I, Lourie R, Winkler IG, Eri R, et al. A novel mouse model of veno-occlusive disease provides strategies to prevent thioguanine-induced hepatic toxicity. Gut 2013; 62:594–605.
4. Dubinsky MC, Vasiliauskas EA, Singh H, Abreu MT, Papadakis KA, Tran T, et al. 6-thioguanine can cause serious liver injury in inflammatory bowel disease patients. Gastroenterology 2003; 125:298–303.
5. Simsek M, Meijer B, Ramsoekh D, Bouma G, van der Wouden EJ, den Hartog B, et al. Clinical course of nodular regenerative hyperplasia in thiopurine treated inflammatory bowel disease patients. Clin Gastroenterol Hepatol 2018. [Epub ahead of print].
Copyright © 2018 Wolters Kluwer Health, Inc. All rights reserved.